Michigan, 2002

Damaging Winds in Michigan, October 6, 2002

October 6, 2002 · NWS GRR · 6 events in 6 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 6, 3:06 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 3:06 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 PM EDT SUN OCT 6 2002

WILL CONTINUE WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT.
GLERL SITE AT MUSKEGON HAS SHOWN WIND GUSTS AS HIGH AS 45KT...52
MPH...OVER THE LAST COUPLE OF HOURS. WITH THE LOW PRESSURE SYSTEM
STILL INTENSIFYING THESE WINDS COULD INCREASE A BIT MORE THIS
EVENING AND WILL MENTION GUSTS TO 55 MPH.  UPSTREAM...OVER
IOWA...WINDS HAVE REMAINED BELOW ADVISORY CRITERIA SO DON/T BELIEVE
THESE WINDS WILL PENETRATE TOO FAR INLAND...WILL MENTION GUSTS TO 40
MPH INLAND.

COLD FRONT EXTENDING FROM JUST EAST OF GREEN BAY TO MADISON AT 19Z.
LI/S HAVE DROPPED TO +1 ALONG THE FRONT WHERE SUNSHINE HAS RESULTED
IN A MARGINALLY UNSTABLE ATMOSPHERE.  AS THE EVENING PROGRESSES
SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO SHOULD INCREASE AS THE
FRONT AND UPPER DIVERGENCE FROM THE LEFT FRONT QUAD MOVES OVERHEAD.
WILL CARRY LIKELY POPS ACROSS THE NE...AND CHC POPS ELSEWHERE. COLD
FRONT QUICKLY EXITS TO BRING AN END TO THE SHOWERS BY MIDNIGHT.
WINDS SHOULD PEAK TONIGHT AROUND MIDNIGHT AT THE ONSET OF THE COLD
AIR ADVECTION...THEN GRADUALLY DIMINISH AS THE LOW BEGINS TO PULL
AWAY.

DRIER AND COOLER AIR POURS IN FOR MONDAY AS NORTHWEST FLOW TAKES
OVER.  TEMPS WILL STRUGGLE INTO THE 50S.  THERE SHOULD BE ENOUGH
SUBSIDENCE FOR SUNSHINE TO MIX IN WITH THE LAKE EFFECT SC.  WINDS
WILL DIMINISH QUICKLY DURING THE MORNING AS THE LOW PULLS FURTHER
AWAY.

BY MONDAY NIGHT A SURFACE RIDGE OF HIGH PRESSURE SLIDES ACROSS THE
REGION.  EARLY IN THE EVENING THE WINDS SHOULD BECOME LIGHT WITH
CLEAR SKIES.  CONCERNED FOR FROST POTENTIAL OVERNIGHT MONDAY
RAISES.  RETURN FLOW DEVELOPS TOWARD MORNING AND MID LEVEL MOISTURE
RETURNS TOO WHICH COULD REDUCE FROST CHCS.  FOR NOW WILL MENTION
PATCHY FROST AWAY FROM THE LAKE TO RISE AWARENESS.

ANOTHER WEAKER SHORT WAVE SLIDES IN FOR TUESDAY.  TRACK AND MOISTURE
AVAILABLE TO THIS SYSTEM LOOKS SIMILAR TO TODAY/S WAVE.  INITIALLY
LOW LEVEL MOISTURE IS LACKING BUT SLOWLY INCREASES BY LATE DAY FROM
NORTHWEST TO SOUTHEAST.  WILL CARRY CHC POPS IN THE NORTHWEST FOR
AFTERNOON SHOWERS AND WILL SPREAD THESE POPS ACROSS THE CWA
OVERNIGHT TUESDAY.  ONCE AGAIN A SOUTHERLY FLOW AHEAD OF THE SYSTEM
SHOULD HELP BOOST TEMPS INTO THE 60S...WHILE OVERNIGHT LOWS SLIP
INTO THE 40S.

JK

EXTENDED FORECAST DISCUSSION...

ONE LOW WILL BE PULLING AWAY FROM THE REGION ON WEDNESDAY...WITH
SOME COLD AIR ADVECTION BEHIND IT.  PERHAPS SOME LAKE CLOUDS
WILL BE AROUND ON WED...WITH 850 MB TEMPS BELOW 0 DEG C AND
CYCLONIC LOW LEVEL FLOW.  BY EVENING...CLOUDS SHOULD SCATTER OUT
LEADING TO A COOL NIGHT WITH HIGH PRESSURE BUILDING IN.  HIGH
PRESSURE THEN DOMINATES OUR WEATHER FOR THU...PUSHING EAST OF THE
AREA ON FRIDAY.  SOME DIFFERENCES SHOW UP IN THE MODELS FOR FRI.
THEY ALL SHOW WARM AIR ADVECTION...BUT THE ECMWF SUPPORTS A STRONGER
WARM FRONT OVER THE AREA.  WILL HOLD ONTO A DRY FRIDAY...WITH THE
AVN KEEPING THE HIGH IN CONTROL.  THE TREND OF THE AVN DOES SUPPORT
THE GULF SENDING SOME MOISTURE THROUGH THE LOWER OH VALLEY AND
PERHAPS LOWER MI FOR THE WEEKEND...AHEAD OF A SLOW MOVING FRONT THAT
IS DROPPING OUT OF THE PLAINS. THE ECMWF IS EVEN WEAKER WITH THE
FRONT. WITHOUT MUCH CONFIDENCE FOR TIMING THE FRONT THROUGH DURING
THE WEEKEND...BUT WITH A DECENT POTENTIAL FOR SOME MOISTURE TO BE
AROUND...WILL KEEP THE SKIES MOSTLY CLOUDY.

MJS

.GRR...HIGH WIND ADVISORY FOR THE LAKESHORE COUNTIES TONIGHT.
Hazardous weather outlook, Oct 6, 5:58 AM EST, 12 hours 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...

A STRONG COLD FRONT WILL SWEEP ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS AFTERNOON AND EVENING. SOME SHOWERS ARE EXPECTED WITH
THE FRONTAL PASSAGE...BUT HAZARDOUS WEATHER IS NOT. THE FRONT WILL
BE ACCOMPANIED BY WINDY CONDITIONS BOTH THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. WINDS WILL INCREASE TODAY FROM THE SOUTH INTO THE
15 TO 30 MPH RANGE WITH SOME HIGHER GUSTS POSSIBLE. THIS
EVENING...THE WINDS WILL SHIFT TO THE WEST AND INCREASE TO 20 TO 35
MPH...WITH SOME GUSTS UP NEAR 45 MPH...ESPECIALLY IN COUNTIES ALONG
LAKE MICHIGAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS POINT IN THE MONDAY THROUGH
SATURDAY TIME FRAME.

RJD

The radar

The Grand Rapids radar (KGRR), 64 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
October 6, 6:35 PM EST
Where
Muskegon County, Roosevelt Park
Measured
60 kt (69 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -86.233

Numerous trees were blown down near the intersection of Roosevelt and Summit streets by thunderstorm wind gusts, as reported by local law enforcement.

Thunderstorm Wind, Newaygo

When
October 6, 6:45 PM EST
Where
Newaygo County, Countywide
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -85.800

Law enforcement in Newaygo county reported that many trees were blown down across all of the county.

Thunderstorm Wind, Allegan

When
October 6, 7:00 PM EST to 7:15 PM EST
Where
Allegan County, Holland
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.783, -86.117

The highway department in Holland reported that a large tree was blown down and blocked an area road in the scenic shores area. Law enforcement in Allegan reported that a tree was blown down and fell onto a house.

Thunderstorm Wind, Ottawa

When
October 6, 7:05 PM EST
Where
Ottawa County, Holland
Measured
53 kt (61 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -86.117

Law enforcement reported one tree blown down in Spring Lake.

Thunderstorm Wind, Kent

When
October 6, 7:30 PM EST
Where
Kent County, Grand Rapids
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -85.683

Law enforcement in Kent county reported that several trees were blown down ten miles northeast of the city of Grand Rapids.

Thunderstorm Wind, Van Buren

When
October 6, 7:30 PM EST
Where
Van Buren County, Decatur
Measured
53 kt (61 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -85.967

Two trees were blown down about ten miles northwest of the town of Decatur, reported by local law enforcement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320181, 5320182, 5320183, 5320184, 5320270, 5320271.